Twice-yearly treatment with Denosumab ( Prolia ) has increased bone density and prevented spinal fractures in men receiving androgen-deprivation therapy for prostate cancer.
The report is published in the New England Journal of Medicine.
Androgen-deprivation therapy is the standard treatment for men with locally advanced, recurrent and metastatic prostate cancer; but many active men who have been successfully treated for their cancer develop debilitating bone fractures as a result.
About one third of the two million prostate cancer survivors in the United States currently receive androgen-deprivation therapy, which blocks the release of testosterone. Several medications used to treat osteoporosis, including the drugs called bisphosphonates, have been shown to reduce androgen-deprivation-related bone loss in men in earlier small clinical studies, but none of those trials were adequate to demonstrate reduced fracture risk.
Denosumab, a fully human monoclonal antibody that blocks the action of osteoclasts, the cells that break down bone in the normal process of bone remodelling, is also being investigated to prevent fractures in women with osteoporosis.
Men undergoing androgen-deprivation therapy for nonmetastatic prostate cancer were enrolled at 156 centers in North America and Europe and randomly assigned to receive injections of either Denosumab or a placebo every six months for three years. Participants were also instructed to take daily Calcium and Vitamin-D supplements during the study period.
Among the more than 900 participants who completed the study, Denosumab significantly increased bone density at all the monitored sites, including the lumbar spine, total hip and femoral neck, and reduced new vertebral fractures by 62 percent. Bone density at the radius, one of the bones in the forearm, also increased in the treatment group, an improvement not seen with other osteoporosis drugs.
Few adverse events were associated with treatment, and there were no reports of osteonecrosis of the jaw, a problem reported in some patients taking bisphosphonates.
Source: Massachusetts General Hospital, 2009